Introduction: Congenital hyperinsulinism (CHI) is a rare condition of dysregulated insulin secretion causing hypoglycaemia. Oral Diazoxide is used as first line therapy for CHI. In those who are Diazoxide unresponsive, subcutaneous Octreotide is used as second line treatment. Octreotide has recognised side effects of biliary stasis. Additionally, we report hepatitis as a complication of Octreotide therapy in a child with CHI.
Case report: A neonate with CHI with a compound heterozygous ABCC8 mutation was treated with Diazoxide. As glycaemic response was unsatisfactory, Octreotide was commenced with doses increasing to 20 μg/kg per day with suboptimal glycaemic stabilisation. Subsequently, the patient underwent subtotal pancreatectomy with the achievement of normoglycaemia for 3 months. Thereafter, further episodes of hypoglycaemia were noted. Octreotide was recommenced and doses were escalated to 40 μg/kg per day to achieve satisfactory glycaemic control. However, with high doses, a marked and persistent elevation in the liver enzyme alanine transaminase (ALT) (maximal value 1061 IU/l, normal level <50 IU/l) was noted. The presence of abnormal ALT was investigated by a hepatitis screen, which included viral titres, antibodies, imaging and liver biopsy, all of which were normal. The patient underwent a second pancreatectomy at age 2.8 years, following which glycaemic stabilisation was achieved and Octreotide was withdrawn. Two days after withdrawal of Octreotide, ALT levels returned to normal. The presence of elevated ALT after Octreotide administration and return to normal levels after withdrawal suggests a causal link between Octreotide and hepatitis.
Discussion: Treatment with Octreotide for children with Diazoxide-unresponsive CHI may be complicated by biliary side effects. We have now reported hepatitis as a complication of Octreotide, which has not been previously recognised. Our case highlights the importance of monitoring liver enzymes whilst on Octreotide therapy. In children with hepatitis due to Octreotide, medical treatment should be terminated and pancreatectomy considered early to achieve glycaemic stabilisation.
09 - 11 Nov 2011
British Society for Paediatric Endocrinology and Diabetes